Saturday March 28th 2015

Can you overdose (OD) on Valium?

Can you overdose (OD) on Valium?

Yes. You can OD on Valium.

But a Valium overdose requires high amounts of Valium.  Overdose is also a risk of mixing Valium and alcohol or other drugs.  And given that many drug overdoses are unintentional, it is possible to avoid a Valium overdose. More here on how to avoid accidental Valium overdose or risk factors for Valium overdose. At the end, we invite your questions about Valium and overdose.

Can you overdose on Valium?

Yes, you can overdose on Valium. But it typically takes a very high amount of Valium to cause an OD, unless Valium is being taken with other medications or alcohol.  How much Valium to overdose? The amount of Valium to overdose will vary from person to person, based on your size, tolerance to Valium, and other factors but is about 1,000 times the therapeutic dose of diazepam. Plus, Valium abuse like when you inject or snort Valium increases your risk of addiction, and potentially, overdose. This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor. You’re much more likely to overdose on Valium if you take it with alcohol or other drugs.

What happens when you overdose on Valium?

You’re at a greater-than-normal risk of accidents when you take too much Valium. But taking large amounts of Valium can make you dizzy and impair your judgment, which can put you in danger. And when taken at high doses or mixed with other drugs, Valium can cause a slowed heartbeat or breathing problems.

Slow or shallow breathing is the most dangerous complication of Valium overdose. In some cases, Valium overdose might stop your breathing completely. Other medications combined with the Valium may also cause overdose, or make these effects more pronounced.

How many Valium is too much?

It’s hard to overdose on Valium, but it is possible, especially when combined with other drugs. The recommended daily dose is 4 to 40 mg of Valium throughout the day. Only up to 10 mg of Valium should be taken at one time – less in someone without a tolerance to Valium. People have been reported taking doses of up to 2000 mg Valium without serious effects. That’s about 50 times the maximum recommended daily dose. So Valium is incredibly safe and very difficult to overdose on if taken by itself.

Valium overdose help

While on its own, high doses of Valium are unlikely to cause permanent harm, even low doses of Valium could be fatal if combined with alcohol, narcotics, or other CNS depressants. If you’ve taken Valium in high doses along with alcohol or other drugs and you suspect you may be experiencing an overdose, your prognosis may not be as good. Medical attention is necessary if you start experiencing troubling breathing or experience an irregular heartbeat.

Overdose on Valium questions

Do you still have questions about safe amounts of Valium in your system? Please leave them here. We can try to help you answer your questions about Valium or refer you to someone who can. Furthermore, we try to respond with a personal and prompt reply for all legitimate queries.

Reference Sources: Toxnet: Diazepam
Medline Plus: Diazepam
PubMed Health: Diazepam

Photo credit: Thunderchild7

Leave a Reply

19 Responses to “Can you overdose (OD) on Valium?
Mic mac.
1:57 am April 27th, 2013

I have been taking diazepam(Valium) since 1974 which at i’ts peak was 50/90 mgs a day. I am on 2 mgs now,14 tablets to last me 30days…,been tapering off for 2 years now…,it does work..honest! the withdrawal symptoms at first were psychological and physiological..but after a while it was just psychological. That is now diminishing.p.s. like my red wine though.can’t believe I passed my driving test on 60mgs of Valium,(I am not proud of that!) on a more serious note the NHS made me an addict but in the seventies they were handed out like sweets.heroin addicts get methadone support..smokers get their nicotine patches benzo addicts get sweet F A.(ps. Stopped smoking 31 years ago.,40 a day.)that was a walk in the park compared to benzo addiction!!hope this might offer some help to those who are struggling at this moment with any benzo issues! Truly the devil’s drug!

hayley
1:31 am December 23rd, 2013

Hi iv a 6 month old child an 2 months ago i discovered the father of my child was taken valium 6 7 maybe more a day didn let him see our child til i new he was clean it stopped for 2 weeks an hes bck on them now he got them off a guy he knows how can u tell if ther d fake ones that’s goin round my friend took 3 fake ones an never woke up from his sleep an don’t want this to happen to him please help!!!!

3:49 am December 23rd, 2013

Hi Hayley. The only way to know what’s in any drug is to have it tested by a 3rd party laboratory. Otherwise, it’s a guessing game and a little like Russian Roulette.

Blamzoid
11:24 pm August 30th, 2014

Pleeeez…Valium blues are put on top of AK brownies to make you dance with the stars.

kevin r.
9:35 pm September 29th, 2014

am taking 40-60mg of valium per day,, along with pamelor 150mg at bedtime–any danger and how high can the pamelor go?, My md wants to increase both

12:31 pm October 2nd, 2014

Hello Kevin. Taking Pamelor in doses above 150 mg/day is not recommended. Also, there are many side-effects that follow possible drug interactions and can have a long-term mark on your health.

sam
1:48 pm October 12th, 2014

can a dose of 500 mg valium injection be killing?

9:50 am October 13th, 2014

Hi Sam. Yes, 500mg of Valium have the potential to cause death. No one knows for sure, because for some it’s fatal, and for others not. Those that survive can suffer brain damage caused by oxygen deprivation to the brain. This can lead to blindness, deafness, paralysis, retardation, etc.

Tina
6:03 am December 31st, 2014

Can I take diazepam valium w coming down from meth? & how many mg. Would be safe

2:15 pm December 31st, 2014

Hello Tina. Currently, there are no medications approved for use during meth withdrawal. Please see a doctor for help and referrals to services related to meth problems…if you ask for help, it is there.

jess
7:20 am March 1st, 2015

I been on suboxone an now I started taking valium I take 25 mg at once when I wake up an then later in the day 20 mg whats your thought on that

kelly
12:36 am March 20th, 2015

Hi I am after some answers please my 17 year old was given vallium by a woman that had been taking them. He returned home and became violent ending in him being taken away by the police it turns out he took 9 of them. For 6 hours he was in a massive rage at the police station and this is so out of character for him. He is still at the station now but despite being beaten up by my usually placid son I am worried he has caused long term damage. This is first time he has ever taken these and god knows what possessed him to take 9 I don’t know the mg he took in each tablet I just know the boy I saw last night was not my boy. The police have been checking on him but as I said it took them 6 hours to calm him down enough to have a medical quickly check him over. I can’t help but worry he should have been taken to hospital and now it’s been in his system 24 hours what damage has been caused. I am beside myself with worry. He’s very slim for his age only about 8 stone in weight please help

5:15 pm March 20th, 2015

Hello Kelly. Valium is a central nervous system depressant and does not usually provoke anger or rage. I’d suggest that you get him drug tested (either urine or hair) to verify what other substance(s) may have been in his system at the time.

kelly
6:48 pm March 20th, 2015

Hi he had smoked cannabis too. But was other than that the 9 vallium or diazapam. Having done some research I did find an article that said in very few cases it can cause opposite effect and make you have a violent rage especially if your body is intolerant to it. He’s fine now just mortified as to what he has done. I’ve been trying to convince him to go to hospital to be checked over but he is reluctant.

Cody
6:43 pm March 22nd, 2015

I have a brother who is on valium the doctor took him off of restoril and we are concerned he will mix the two with alcohol should he reach another depressive state in his treatment. should we hide/throw out the restoril?

Bekim
10:16 pm March 25th, 2015

Is it dangerous to take 60 mg of diazepam within 6 hours?

11:19 am March 26th, 2015

Hello Bekim. The recommended daily dose is 40mg taken throughout the day. 60mg withing 6 hours sounds like a lot. You can Call the Poison Control Center at 1-800-222-1222 to get a free over-the-phone assessment of the overdose risk and instructions on what to do next.

Bekim
8:37 pm March 26th, 2015

Hi there
I am extremely concerned, about my mental state of mind! I feel quite confused, my concentration is very poor, i have blocked thoughts etc. I just thought to ask is this from the excessive amount of diazepam that i used the other day. I took 60mg within 6 hours and I am just wondering can it cause any brain damage or serotonin syndrome?!
Thank you

11:02 am March 27th, 2015

Hi again Bekim. Unfortunately, I cannot say what is causing your mental fogging over the computer. I’d suggest it’s best to go and see your doctor, especially if you feel the problem is persistent and doesn’t subside. I believe a doctor will be able to give you solid and real answers after adequate tests and examinations have been done.

Leave a Reply